Michigan, 2004

Flooding in Michigan, April 18 to 30, 2004

April 18 to 30, 2004 · NWS MQT · 6 events in 5 counties and zones

The storm system on the 18th produced heavy rainfall as well as severe thunderstorms. As the low moved from the plains into the Upper Great Lakes, warm and very moist air from the Gulf of Mexico spread northeast as well.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

The storm system on the 18th produced heavy rainfall as well as severe thunderstorms. As the low moved from the plains into the Upper Great Lakes, warm and very moist air from the Gulf of Mexico spread northeast as well. Heavy rain under the stronger storms left standing water in yards and parking lots. This first round of convection diminished during the afternoon as the storms moved east. The approach of the low pressure system's cold front then set the stage for another round of thunderstorms in the late evening on the 18th. Heavy rain also fell under the most intense thunderstorms. Total rainfall amounts were excessive at many places west of Marquette and Iron Mountain. Marenisco in Gogebic County was inundated with 2.90 inches of rain. Some other impressive rainfall totals include 2.64 inches at Ironwood, 2.57 inches at Pelkie, 2.20 inches at Amasa, 2.07 inches at Baraga, and 2.00 inches at Watton. This heavy rainfall caused some minor flooding of smaller streams and low-lying areas. The runoff from the precipitation and the melting of lingering snow over the higher terrain areas caused some flooding of the larger rivers over the west half of Upper Michigan that lingered for several days after the rain ended. Minor flooding was reported along the Sturgeon River from Alston to Chassell and along the Middle Branch of the Escanaba River at Humbolt. Minor flooding was also reported along the Michigamme River from Republic to Witch Lake, along the Trap Rock River at Lake Linden, on the Chocolay River at Harvey.and along the Paint River at Crystal Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 17, 9:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 17, 9:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1015 PM EDT SAT APR 17 2004

.DISCUSSION...
MAIN FCST CONCERNS OVERNIGHT ARE PCPN TIMING/COVERAGE AND TSRA
POTENTIAL.

WV IMAGERY AND RUC ANALYSIS INDICATED WRN CONUS TROF AND A BROAD
FLAT RDG OVER THE CNTRL AND EAST. INCREASING UPR LVL DIV FROM RIGHT
ENTRANCE OF 120 KT 250-300 JET IN CONFLUENT UPR LVL FLOW OVER
ONTARIO HELPED SUPPORT BROAD WAA/ ISENTROPIC LIFT PATTERN FROM THE
UPR MS VALLEY INTO THE WRN LAKES NORTH OF SFC WRM FRONT FROM CNTRL
IA INTO NRN IL. DESPITE INCREASING RADAR RETURNS FROM NRN WI INTO SW
UPR MI...MAINLY JUST VIRGA FROM MID CLOUDS AS 00Z KGRB SNDG
INDICATED DRY PRFL BLO 700 MB. SIGNIFICANT CONVECTION HAD DEVELOPED
WELL TO THE SOUTH OVER NRN IA INTO SRN MN CLOSER TO THE WARM FRONT
AND PLENTIFUL INSTABILITY.

GIVEN RADAR TRENDS...SOME LIGHT SHOWERS OR SPRINKLES CANNOT BE RULED
OUT. HOWEVER 00Z RUC SEEMS REASONABLE SUGGESTING BETTER CHANCE FOR
MEASURABLE RAIN MAINLY OVER NRN WI INTO SRN UPR MI WITH BEST 800-700
FRONTOGENESIS AND PROXIMITY TO MORE FAVORABLE MOISTURE. IN
ADDITION...CONVECTION FARTHER TO THE SOUTH WILL INTERCEPT MOISTURE
INFLOW TOWARD THE AREA. SO...WL TRIM BACK POPS TO SCT OVER THE
NORTH AND KEPT TSRA ONLY OVER THE FAR SOUTH.

JLB

.PREV DISCUSSION...FOR LATER PERIODS.

BOTH ETA/GFS SHOW UPR TROF LIFTING NE FM THE SW TMRW WITH SFC LO FM
THE PLAINS RIDING NE...BOTH ETA/GFS NOW IN GOOD AGREEMENT SHOWING
SFC LO OVER SCNTRL MN AT 00Z MON. CONTD ISENTROPIC LIFT AHEAD OF
APRCHG SFC-85 WARM FNT WL KEEP -SHRA ARND ALL DAY...BUT APPEARS THE
BEST UPR DVGC IN JET COUPLING BTWN APRCHG 120KT JET/DEPARTING 140KT
H3 JET MAX NEAR JAMES BAY WL REMAIN W OF FA DURG THE DAY. IN
FACT...BOTH ETA/GFS HINT AT DRY SLOTTING DURING THE AFTN FOLLOWING
PASSAGE OF H85 WARM FNT. SVR THREAT TMRW APPEARS WL BE ELEVATED IN
NATURE BECAUSE ETA SHOWS SFC WARM FNT JUST APRCHG MNM AT 00Z AND
FUELED BY ARRIVAL OF HIER H85 TEMPS/STEEPENING LAPSE RATES FM THE
SW. NGM BLOWS SFC WARM FNT THRU FA EARLY IN THE DAY...BUT SINCE THIS
MODEL IS IGNORANT OF LKS (AND COLDER LK WATER/MODIFIED AIRMASS)...
FAVOR THE ETAS SLOWER NWD PROGRESSION OF THE SFC BNDRY/COOLER NR SFC
TEMPS EVEN THOUGH THE H85 WARM FNT WL PUSH MORE RPDLY ACRS THE FA
WITH 50KT SW FLOW FCST AT THAT LVL. ETA F36 SDNG FOR IWD (00Z MON)
SHOWS NR 2000 J/KG CAPE LIFTING FM H85 NEAR BACK EDGE OF DEPARTING
MSTR...TO THE S OF H85 WARM FNT. ALTHOUGH ETA FCST H85 DWPT NEAR 15C
MAY BE A BIT ON THE HI SIDE CONSIDERING UPSTREAM DRY AIR...DYNAMICS
AND EVEN LESS INSTABILITY THAN FCST EXPLICITLY BY MODEL MORE THAN
ENUF TO GENERATE TSRA. CONVECTIVE UPDRAFTS WL BE ENHANCED BY CLASSIC
CLOCKWISE TURNING HODOGRAPH IN STRG WAD PATTERN JUST N OF WARM
FNT...SO LARGE HAIL DEFINITELY A THREAT FM ELEVATED TSRA. SPC FCSTG
ENTIRE FA IN SLGT RISK FOR SVR TSRA ON SUN. PREFER SOMEWHAT LOWER
ETA QPF OVER GFS FCST DUE TO APRNT CONVECTIVE FEEDBACK IN GFS AND
LACK OF BETTER JET FORCING.

MODELS SHOW UPR JETS COMING INTO BETTER POSITION TO INCRS JET
COUPLING/UPR DVGC/FRONTOGENESIS IN DEFORMATION ZN OVER THE WRN ZNS
AS SFC/H85 LOW PUSH NE INTO CNTRL LK SUP AFTER MIDNGT. ALTHOUGH THE
STORM SYS APPEARS WL BE MOVING QUICKLY THEN AS SHRTWV PICKING UP
NEWD SPEED ON NW FLANK OF SERN RDG...ETA FCST QPF APRCHG 2 INCHES AT
IWD AND VIGOROUS DYNAMICS OVER DEFORMATION ZN CNVGC HINTS AT
POTENTIAL FOR HVY RA. ALTHOUGH MODEL QPF MAY BE BIASED UPWARD BY
OVERESTIMATE OF MSTR...1-3 INCHES OF SWE REMAINS IN THE SN PACK OVER
THE HIER TERRAIN FM ONTONAGON COUNTY-NEWD INTO KEWEENAW COUNTY AND
OVER THE HURON MOUNTAINS. HAVE OPTED TO ISSUE FLOOD WATCH FOR SUN
NGT-MON FM MQT-KEWEENAW-IWD GIVEN BETTER POTENTIAL FOR HEAVY RA
AND/OR RAPID MELT OF LINGERING SN PACK AS SFC TEMPS/DWPTS RISE SUN
EVNG WITH APRCH OR PASSAGE OF SFC WARM FNT. COORDINATION WITH RFC
FOR QPF ARND 1.25 AND SN MELT INDICATES MOST RIVERS IN THIS AREA WL
REACH AOA FLOOD STAGE. QUICK RESPONDING RIVERS OVER THE KEWEENAW
WOULD BE MOST LIKELY TO SEE RAPID RISES IN RIVER LEVEL. FARTHER SE
UNDER DRY SLOT AND IN THE WARM SECTOR...SCT SHRA/TSRA WL REMAIN A
THREAT. VIGOROUS DRYING IN WARM SECTOR MAY MINIMIZE SVR TSRA THREAT.
ALTHOUGH POPS WL INCRS OVERNGT INTO MON AS WHOLE LO AND COLD FNT
PUSH EWD...THREAT FOR HVY RA WL DIMINISH WITH COLLAPSE OF COUPLED
JET AND FASTER SPEED OF LO/COLD FNT.

GFS/ETA SHOW SHRTWV/SFC LO TRENDING TO DEPART FA FASTER ON
MON...WITH UPR DYNAMIC SUPPORT EXITING EVEN ERY BY 18Z. ALTHOUGH
THERE MAY BE SOME LINGERING -SHRA IN CYC FLOW ESPECIALLY OVER THE
HIER TERRAIN...ADDITIONAL PCPN ON MON SHUD BE NEGLIGIBLE. GFS/ETA
FCST H85 TEMPS/H100-85 THKNS SUG POTENTIAL FOR CHG TO SN IS SMALL
ESPECIALLY CONSIDERING COLDER AIR PUSHING IN DURING DIURNAL MAX AND
WITH DECAYING DYNAMICS. THEN CLRG LATE IN DAY ON MON/MON NGT WITH
ARRIVAL OF SFC RDG/DRIER AIR.

EXPECT DRY DAY ON TUE AS SHRTWV RDG/SFC HI IN RATHER FAST ZONAL FLOW
BEHIND DEPARTING SHRTWV DOMINATES. GIVEN TREND TOWARD MORE ZONAL
FLOW AND FASTER MODERATION OF COLD AIR RETURNING BEHIND MON
SHRTWV...WL FOLLOW ECMWF GUIDANCE HIER H85 TEMPS REACHING 3C LATE IN
THE DAY...WHICH SUPPORTS TMAX CLOSE TO 60 OVER THE INTERIOR WEST
AWAY FM LK MODERATION. BUT CLDS WL INCRS LATER IN THE DAY AS SHRTWV
NOW IN THE ERN PACIFIC AND EMBEDDED IN THE QUICK WLY FLOW FOLLOWS
RIGHT BEHIND THE RDG. PREVIOUS FCST HAD SHRA HOLDING OFF UNTIL WED
NGT...BUT WL ACCELERATE ARRIVAL OF SHRA CHCS TO LATE TUE NGT/WED.
CONSIDERING TREND TOWARD A MORE ZONAL FLOW...THIS FCST SEEMS RSNBL
PER NCEP GUIDANCE.

00Z EXTENDED MODELS SHOWING SGNFT CHGS FM YDAYS RUNS WITH CUTOFF UPR
LO IN THE SRN BRANCH FLOW FORMING IN THE SRN PLAINS LATE THIS WEEK
AND UPR GRT LKS UNDER THE INFLUENCE OF THE MORE PROGRESSIVE NRN
BRANCH FLOW. PER NCEP GUIDANCE WL LEAN TOWARD THE 06Z GFS FCST FOR
EXTENDED FCST DETAILS.  00Z GFS ENSEMBLE MEAN IN SUPPORT OF NEW
TRENDS...SO HAVE MADE MAJOR CHGS TO PREVIOUS EXTENDED FCST. BLDG HI
PRES RDG IN SRN CAN ON THE SRN EDGE OF THE MORE ZONAL FLOW ACRS CAN
AND N OF FALLING HGTS IN THE SRN PLAINS BRINGS DRY WX FOR THU THRU
SAT. ALTHOUGH 06Z GFS INDICATES A CHC OF SHRA ON SAT WITH SOME
PHASING BTWN NRN AND SRN BRANCH TROFS AND SFC LO LIFTING NEWD INTO
THE GRT LKS... WL GO WITH FARTHER S POSITION DEPICTED ON 00Z GFS
ENSEMBLE MEAN/NCEP HAND DRAWN PROGS AND CALL SAT DRY.

COORDINATED WITH APX/GRB/DLH/NCRFC.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH MIZ001>005-009-084
                                    SUN NGT-MON.

&&

KC
Hazardous weather outlook, Apr 17, 3:55 PM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
455 PM EDT SAT APR 17 2004

MIZ001>007-009>014-084-085-181200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
455 PM EDT SAT APR 17 2004

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT NEAR THE WISCONSIN
BORDER. THUNDERSTORMS ARE POSSIBLE OVER ALL OF UPPER MICHIGAN ON
SUNDAY. THERE IS A SLIGHT RISK SOME OF THESE STORMS MAY PRODUCE
LARGE HAIL SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. THERE IS A SLIGHT RISK SOME
OF THE STORMS IN THE EVENING MAY PRODUCE LARGE HAIL OR DAMAGING
WINDS.

HEAVY RAIN IS POSSIBLE OVER WESTERN UPPER MICHIGAN SUNDAY NIGHT...
WITH THE POTENTIAL FOR AN INCH OF RAIN. THE RUNOFF FROM THIS
RAINFALL AND THE MELTING OF LINGERING SNOW OVER HIGHER TERRAIN MAY
CAUSE SOME FLOODING OF RIVERS...STREAMS...AND LOW LYING AREAS...AS
WELL AS PONDING OF WATER ON ROADS. SEE THE LATEST HYDROLOGIC
STATEMENTS FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
RAINFALL REPORTS THIS WEEKEND WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Marquette

When
April 18, 2:00 AM EST to April 30, 11:59 PM EST
Where
Marquette forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Flood, Baraga

When
April 18, 1:15 PM EST to April 23, 10:30 AM EST
Where
Baraga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Flood, Southern Houghton

When
April 18, 1:15 PM EST to April 23, 10:30 AM EST
Where
Southern Houghton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Flood, Northern Houghton

When
April 18, 7:30 PM EST to April 21, 3:00 PM EST
Where
Northern Houghton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Flood, Iron

When
April 19, 12:30 PM CST to April 23, 5:15 AM CST
Where
Iron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Flood, Marquette

When
April 19, 2:45 PM EST to April 21, 8:30 AM EST
Where
Marquette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391136, 5391131, 5391132, 5391135, 5391133, 5391134.